Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 147, NWS Goodland, KS

July 12, 2007Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2007, 9:43 PM MDT for Greeley County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2007, 9:43 PM MDT (03:43 UTC)
Expired
Jul 12, 2007, 10:03 PM MDT
In force
20 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 4:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 130343
SVRGLD
KSC071-130430-
/O.NEW.KGLD.SV.W.0147.070713T0343Z-070713T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
943 PM MDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1030 PM MDT

* AT 940 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF
  HORACE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORACE AROUND 1000 PM MDT...

LAT...LON 3869 10183 3869 10205 3826 10204 3826 10174

$$

LOCKHART
1 follow-up statement
000 
WWUS53 KGLD 130403
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1003 PM MDT THU JUL 12 2007

KSC071-130413-
/O.CAN.KGLD.SV.W.0147.000000T0000Z-070713T0430Z/
GREELEY KS-
1003 PM MDT THU JUL 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREELEY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3869 10183 3869 10205 3826 10204 3826 10174

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM MDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM MDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 12 2007

.SHORT TERM... (TONIGHT - SUNDAY)
CONVECTIVE CHANCES CONTINUE TO BE THE FORECAST PROBLEM

MODELS ONCE AGAIN GENERATING COPIOUS QPF ACROSS THE FORECAST AREA
TONIGHT. PRIMARY UPPER FORCING APPEARS TO BE TIED TO WEAK SHORTWAVE
TROUGH OVER SOUTHERN COLORADO THIS AFTERNOON EJECTING ACROSS THE
PLAINS. WATER VAPOR IMAGERY AND VEERING 500MB WINDS AT A PROFILER IN
NORTHWEST NEW MEXICO SUPPORT THAT THEORY. CURRENT POSITION AND TRACK
WOULD BRING IT INTO SOUTHWEST KANSAS THIS EVENING. THUS LIKE THE
SREF AND GFS WHICH PAINT PRECIPITATION ACROSS THE SOUTHERN ZONES.
NAM INSISTS ON MORE CONVECTION DROPPING OUT OF NEBRASKA AS
WELL...TIED TO FRONTAL BOUNDARY CURRENTLY IN CENTRAL NEBRASKA AND
PERHAPS WEAK/SHEARED OUT VORTICITY MAXIMUMS COMING OUT OF WYOMING.
NO DOUBT THE NAM QPF FIELDS VERIFYING WELL SO FAR TODAY...AND HIGH
RESOLUTION RUC MODEL ALSO SHOWS FRONT SLIPPING SOUTH TONIGHT AND
JUST NORTH OF THE FORECAST AREA. 0-6KM MEAN WINDS/STORM MOTIONS ARE
SOUTH/SOUTHEAST AT 10-20 MPH OUT OF NEBRASKA. ALL THINGS
CONSIDERED...WILL HAVE TO GO WITH SOME HEALTHY POPS ACROSS THE
NORTHERN ZONES AS WELL.

FRIDAY...WEAK NORTHWEST FLOW ALOFT WILL CONTINUE AT AROUND 20KTS.
500MB VORTICITY FIELDS SHOW SEVERAL EMBEDDED VERY WEAK WAVES. IF
CONVECTIVE INITIATION WERE TO OCCUR...APPEARS TO BE TIED TO LOW
LEVEL MOISTURE CONVERGENCE. WILL NEED TO MONITOR OUTFLOW BOUNDARIES
FROM OVERNIGHT CONVECTION. 700MB TEMPERATURES DROP OFF A FEW MORE
DEGREES C COMPARED TO TODAY...AND WITH WEAKER CAP WILL NOT BE AS
DIFFICULT TO GET SOMETHING GOING. WILL PAINT IN SOME SLIGHT CHANCE
POPS IN WESTERN ZONES WHICH IS WHERE NAM FORECASTS SURFACE
CONVERGENCE AXIS.

SATURDAY...FRONTAL BOUNDARY FORECAST TO MOVE THROUGH THE AREA. NAM
AND GFS MORE OR LESS ON THE SAME PAGE WITH BOUNDARY MOVING THROUGH
SOUTHERN COUNTIES BETWEEN 18Z AND 00Z DURING PEAK HEATING. NAM A
TAD FASTER PERHAPS. MOISTURE POOLING AND CONVERGENCE ALONG FRONT
SHOULD ALLOW CONVECTION TO INITIATE. WILL CARRY CHANCE POPS SOUTH
AND LOWER TO THE NORTH SINCE INSTABILITY DROPS OFF QUICKLY POST
FRONTAL. OBVIOUSLY ANY CHANGE IN FRONTAL TIMING WILL GREATLY EFFECT
THE PRECIPITATION FORECAST. PARTICULARLY CONCERNED ABOUT FASTER
FROPA WITH NORTHERLY FLOW ALOFT...AND FRONT ENDING UP SOUTH OF THE
AREA. TRIMMED GOING POPS JUST A BIT IN THE NORTH AS A RESULT.

SUNDAY...APPEARS ANOTHER WEAK WAVE COMING DOWN THE RIDGE...BUT
MOISTURE AND INSTABILITY FIELDS QUITE POOR IN THE LOWER LEVELS.
700MB TEMPERATURES APPROACHING 15C IN EASTERN COLORADO WILL ALSO
RESULT IN STRONG CAP. ALL IN ALL...NOT ENOUGH EVIDENCE TO DEVIATE
FROM A DRY FORECAST.

.LONG TERM... (MONDAY - THURSDAY)
MODELS COMING INTO GOOD AGREEMENT AND SHOW THE SPRAWLING RIDGE
CURRENTLY OVER THE GREAT BASIN SLIDING EASTWARD OVER THE CENTRAL
PLAINS. FORECAST 850MB TEMPERATURES ARE NEARLY IDENTICAL EACH DAY OF
THIS PERIOD AND WILL BE NEAR 30C. GIVEN INCREASING CONFIDENCE WILL
BE RAISING TEMPERATURES A BIT MORE TO MIDDLE AND UPPER 90S. TOWARDS
THE END OF THE PERIOD...GFS WANTS TO BRING A FRONT DOWN THE CENTRAL
PLAINS AND INTO THE FORECAST AREA ON WEDNESDAY. ECMWF HAS THE FRONT
IN SOUTH DAKOTA AT THAT TIME. GIVEN THE STRENGTH AND POSITION OF THE
UPPER RIDGE...WILL FOLLOW THE ECMWF SOLUTION.
OTHERWISE...THUNDERSTORM CHANCES WILL HINGE ON BREAKING THE RATHER
STRONG CAP ALONG THE LEE TROUGH IN EASTERN COLORADO...BUT GIVEN WEAK
FLOW ALOFT LITTLE IF ANY STORM MOTION IS EXPECTED. EVEN IF SOMETHING
WERE TO POP LARGE TEMP/DEW POINT SPREADS MAY RESULT IN VIRGA/DRY
THUNDERSTORMS. CONFIDENCE IN MEASURABLE PRECIPITATION THEREFORE
WANING AND DECIDED TO DROP POPS DOWN TO 10 IN COLORADO.

&&

.AVIATION...A BROKEN LINE OF THUNDERSTORMS CURRENTLY OVER CENTRAL
NEBRASKA/SOUTHEAST WYOMING AND THE FRONT RANGE OF COLORADO ARE
MOVING SOUTH/SOUTHEAST AT 20 KTS. AT THEIR CURRENT SPEED THEY WILL
REACH THE KMCK TERMINAL AROUND 0030Z AND THE KGLD TERMINAL AROUND
0200-0300Z. GUSTY WINDS AND HAIL ARE THE PRIMARY THREATS WITH THESE
STORMS. BY 06Z THE FRONTAL BOUNDARY ASSOCIATED WITH THE
PRECIPITATION SHOULD HAVE EITHER DISSIPATED OR HAVE MOVED THROUGH
THE TERMINAL SITES WITH NORTHEAST WINDS IN ITS WAKE. BY 12Z SOME
STRATUS AND FOG CANNOT BE RULED OUT. AFTER THE LOW CLOUDS DISSIPATE
AM EXPECTING NO PRECIPITATION FOR THE REMAINDER OF THE DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JDK/JDK/DDT
Hazardous weather outlook, Jul 12, 10:30 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT THU JUL 12 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU JUL 12 2007 /1130 AM CDT THU JUL 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MOST FAVORABLE
SOUTH OF A FLAGLER COLORADO TO SHARON SPRINGS AND GOVE KANSAS
LINE. WIND SHEAR AND INSTABILITY ARE FAVORABLE FOR SEVERE STORMS
TO BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREAT. MOISTURE CONTENT THROUGHOUT THE ATMOSPHERE HAS INCREASED A
BIT SINCE YESTERDAY AND WITH STORM MOTIONS TO THE SOUTHEAST AT 10
MPH OR SO SOME LOCALLY HEAVY RAIN IS POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
TONIGHT WITH THE BEST CHANCE ACROSS THE SOUTH. A FRONTAL BOUNDARY
WILL SLIP INTO THE NORTHERN PART OF THE AREA TONIGHT PROVIDING A
LOW CHANCE OF THUNDERSTORMS WHILE THUNDERSTORMS IN EASTERN AND
SOUTHEASTERN COLORADO WILL SLIDE SOUTHEAST INTO THE SOUTHERN PART
OF THE TRI-STATE AREA. LARGE HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY RAIN WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN COLORADO FRIDAY
AFTERNOON AND EVENING. A BETTER CHANCE OF THUNDERSTORMS WILL BE
SATURDAY AFTERNOON AND EVENING. THE MAIN RISK WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

DDT

In the hours before

Local storm report, Jul 12, 7:48 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     5 N LENORA              39.68N 100.00W
07/12/2007  E60 MPH          NORTON             KS   TRAINED SPOTTER

            ACTUAL LOACTION 5.5 NORTH OF LENORA

&&

JMARTIN
Local storm report, Jul 12, 7:56 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             8 N LENORA              39.73N 100.00W
07/12/2007  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

            ESTIMATED WINDS 60-65 MPH.

&&

BOYD
Local storm report, Jul 12, 7:58 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             8 N LENORA              39.73N 100.00W
07/12/2007  E1.25 INCH       NORTON             KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jul 12, 8:36 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             OBERLIN                 39.82N 100.53W
07/12/2007  E1.00 INCH       DECATUR            KS   TRAINED SPOTTER

&&

JMARTIN
Local storm report, Jul 12, 8:37 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 S OBERLIN             39.81N 100.53W
07/12/2007  E1.00 INCH       DECATUR            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jul 12, 9:16 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
916 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             11 SSE ARAPAHOE         38.70N 102.09W
07/12/2007  E1.25 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:06 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton39 min
Jul 12, 7:37 PM MDTSevere Thunderstorm WarningGLDNorton38 min
Jul 12, 8:30 PM MDTSevere Thunderstorm WarningGLDDecatur21 min
Jul 12, 10:10 PM MDTSevere Thunderstorm WarningGLDLogan32 min
Jul 12, 10:27 PM MDTSevere Thunderstorm WarningGLDWallace23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.